Watts and coworkers, in their review article, make several points about this ED/CAD nexus. Endothelial dysfunction is present in both CVD and ED, and is linked through the NO mechanism. The authors note that PDE5 inhibitors improve endothelial function and have a salutary effect on both CVD and ED. Both ED and cardiac disease respond to modifications in lifestyle as well as pharmacologic manipulation. These authors also report that the presence of ED gives the clinician an opportunity to assess CVD and prevention as well.20

The first stem cell study for the treatment of ED was published in 2004. This study used embryonic stem cells to treat ED. At this time, there is a total of 36 published basic studies assessing stem cell therapy for ED, with two clinical trials. The mechanism of action of stem cells is to generate angiogenesis with subsequent increase in cavernosal smooth muscle cells within the corporal bodies.46
Many experts believe that atrophy, a partial or complete wasting away of tissue, and fibrosis, the growth of excess tissue, of the smooth muscle tissue in the body of the penis (cavernous smooth muscle) triggers problems with being able to maintain a firm erection. Poor ability to maintain an erection is often an early symptom of erectile dysfunction. Although the condition is called venous leak, the real problem is not with the veins but malfunction of the smooth muscle that surrounds the veins. The end result is difficulty with maintain a firm erection (losing an erection too quickly) that is now believe to be an early manifestation of atherosclerosis and vascular disease.
Having your current medication checked – if you are taking medication already, it could be that your erection problems are a side effect. Have a doctor check whether this is the cause of your problems and if it is, you might be able to switch medications and then find that your erectile dysfunction goes away completely – or at least improves. Medications that can cause erection problems include:
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×